Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 97, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 23, 2000, 11:31 AM CDT for Barren County, Metcalfe County, Kentucky. It was in force for 44 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 23, 2000, 11:31 AM CDT (16:31 UTC)
- Expired
- May 23, 2000, 12:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Louisville, KY
- Area
- Whole counties
Counties Barren County, KY, Metcalfe County, KY
The radar
The Nashville radar (KOHX), 107 km from the middle of the area, began a volume at 16:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 11:40 AM CDT | Hail 1 | Hiseville, KY | |
| May 23, 11:44 AM CDT | Hail 1.75 | Savoyard, KY | |
| May 23, 11:45 AM CDT | Hail 1 | Glasgow, KY | |
| May 23, 11:55 AM CDT | Hail 1.75 | Edmonton, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 10:15 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 4.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -194 J/kg
- Mixed-layer LCL
- 1129 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 232 m²/s²
- 0-3 km storm-relative helicity
- 311 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
855 WUUS53 KLMK 231632 SVRSDF KYC009-169-231715- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 1131 AM CDT TUE MAY 23 2000 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARREN COUNTY IN SOUTH CENTRAL KENTUCKY METCALFE COUNTY IN SOUTH CENTRAL KENTUCKY * UNTIL 1215 PM CDT * AT 1130 AM CDT...NWS DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 3 MILES SOUTHEAST OF HISEVILLE...OR ABOUT 37 MILES EAST OF BOWLING GREEN...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CENTER...KNOB LICK...WISDOM AROUND 1135 AM CDT SULPHUR WELL AROUND 1140 AM CDT EDMONTON AROUND 1145 AM CDT GASCON AROUND 1150 AM CDT THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL. IF YOU ARE IN THIS STORMS PATH...TAKE COVER IMMEDIATELY IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LOUISVILLE. MARIEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:00 AM CDT, 9 hours 31 minutes earlier.
Area forecast discussion, May 23, 2:00 AM CDT, 9 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 300 AM EDT TUE MAY 23 2000 MAIN FORECAST PROBLEM THIS MORNING IS CHANCES FOR RAIN THROUGH THE PERIOD. AT 07Z SHRA AND TSRA WERE ACROSS WESTERN FORECAST AREA (FA). MORE TSRA WERE IN IL. A SERIES OF S/WS ARE LINED UP IN NW FLOW ALOFT. MODELS IN AGREEMENT WITH OVERALL SYNOPTIC PATTERN. WITH TRICKY NW FLOW...WILL USE A BLEND. AFTER INITIAL BATCH OF RAIN MOVES THROUGH FA THIS MORNING...ATMS DESTABILIZES AGAIN THIS AFTERNOON. ETA HAS CAPES OVER 2000 AND LI/S DOWN TO -8. NGM NOT QUITE AS UNSTABLE...BUT UNSTABLE NONETHELESS. STRONG WAA AT 850 OCCURS TODAY AS WELL. FEEL THAT SCATTERED STORMS WILL DEVELOP AGAIN THIS AFTN...SO WILL KEEP CHANCE POPS GOING THIS AFTN. ALL MODELS SHOWING MORE TSTMS TONIGHT...WHICH IS REASONABLE GIVEN CONTINUED WAA AND NW FLOW ALOFT. WILL PUT POPS IN GOOD CHANCE CATEGORY AND WORD AS SCATTERED. FOR WEDNESDAY...SURFACE TROF MOVES THROUGH NORTHERN SECTIONS OF FA DURING THE DAY...STABILIZING THE ATMS. AHEAD OF TROF...MOISTURE AND INSTABILITY CONTINUE. WILL KEEP LOW CHANCE POPS GOING...BUT WILL END EARLY IN NWRN FA. FWC/FAN TEMPS CLOSE THIS AFTN AND LOOK OKAY GIVEN WAA PATTERN. WILL GO WITH WARMER FAN NUMBERS TONIGHT IN CONTINUED SW FLOW AT SFC. NUMBERS LOOK OKAY FOR WEDNESDAY AS WELL. 1ST PERIOD OF FORECAST SUBJECT TO CHANGE DUE TO PRECIP AT ISSUANCE TIME. .SDF...NONE CS
In the hours before
Local storm report, May 23, 10:39 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1139 AM EDT TUE MAY 23 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1135 AM SHREWSBURY KY .75 INCH HAIL
05/23/00 GRAYSON REPORTED BY MEDIA.Local storm report, May 23, 10:47 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1147 AM EDT TUE MAY 23 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 AM ANNETA KY 1 INCH HAIL
05/23/00 GRAYSON REPORTED BY STORM
SPOTTER.Local storm report, May 23, 10:50 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1150 AM EDT TUE MAY 23 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1147 AM ANNETA KY 1.75 INCH HAIL
05/23/00 GRAYSON REPORTED BY STORM
SPOTTER.Local storm report, May 23, 10:54 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1154 AM EDT TUE MAY 23 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1150 AM KYROCK KY 2 INCH HAIL
05/23/00 EDMONSON REPORTED BY COOPERATIVE
OBSERVER AT NOLIN LAKE.Local storm report, May 23, 11:18 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1218 PM EDT TUE MAY 23 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1050 AM DUNDEE KY 1.75 INCH HAIL
05/23/00 OHIO REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1054 AM FORDSVILLE KY 1 INCH HAIL
05/23/00 OHIO REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1213 PM PRICEVILLE KY 1.75 INCH HAIL
05/23/00 HART REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1215 PM MUNFORDVILLE KY 1 INCH HAIL
05/23/00 HART REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 23, 11:21 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1221 PM EDT TUE MAY 23 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1219 PM MUNFORDVILLE KY 1.75 INCH HAIL
05/23/00 HART REPORTED BY COOPERATIVE
OBSERVER.The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 9:09 AM CDT | Severe Thunderstorm Warning | LMK | Hancock, Ohio | 21 min |
| May 23, 9:37 AM CDT | Severe Thunderstorm Warning | LMK | Breckinridge | 23 min |
| May 23, 9:41 AM CDT | Severe Thunderstorm Warning | LMK | Ohio | 29 min |
| May 23, 9:57 AM CDT | Severe Thunderstorm Warning | LMK | Breckinridge | 33 min |
| May 23, 10:07 AM CDT | Severe Thunderstorm Warning | LMK | Grayson | 43 min |
| May 23, 10:42 AM CDT | Severe Thunderstorm Warning | LMK | Edmonson | 28 min |
| May 23, 10:55 AM CDT | Severe Thunderstorm Warning | LMK | Hart | 45 min |
| May 23, 11:35 AM CDT | Severe Thunderstorm Warning | LMK | Green, Hart | 50 min |
| May 23, 11:55 AM CDT | Tornado Warning | LMK | Metcalfe | 25 min |
| May 23, 12:12 PM CDT | Severe Thunderstorm Warning | LMK | Metcalfe | 38 min |
| May 23, 12:20 PM CDT | Severe Thunderstorm Warning | LMK | Barren, Edmonson | 35 min |
| May 23, 12:50 PM CDT | Severe Thunderstorm Warning | LMK | Metcalfe | 25 min |
| May 23, 12:50 PM CDT | Tornado Warning | LMK | Cumberland | 30 min |
| May 23, 12:57 PM CDT | Severe Thunderstorm Warning | LMK | Breckinridge, Hancock | 48 min |
| May 23, 12:59 PM CDT | Severe Thunderstorm Warning | LMK | Barren | 16 min |
| May 23, 1:11 PM CDT | Severe Thunderstorm Warning | LMK | Hardin | 64 min |
| May 23, 1:21 PM CDT | Severe Thunderstorm Warning | LMK | Clinton, Cumberland | 39 min |
| May 23, 1:37 PM CDT | Tornado Warning | LMK | Breckinridge, Grayson | 28 min |
| May 23, 1:49 PM CDT | Severe Thunderstorm Warning | LMK | Breckinridge | 21 min |
| May 23, 2:03 PM CDT | Tornado Warning | LMK | Grayson | 32 min |
| May 23, 2:17 PM CDT | Tornado Warning | LMK | Hart | 43 min |
| May 23, 3:01 PM CDT | Severe Thunderstorm Warning | LMK | Hardin | 34 min |
| May 23, 3:26 PM CDT | Severe Thunderstorm Warning | LMK | Larue | 34 min |
| May 23, 3:55 PM CDT | Severe Thunderstorm Warning | LMK | Green, Taylor | 35 min |
| May 23, 4:24 PM CDT | Tornado Warning | LMK | Adair | 41 min |
| May 23, 4:43 PM CDT | Tornado Warning | LMK | Russell | 37 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.